Indian Journal of Anaesthesia

COMMENTS ON PUBLISHED ARTICLE
Year
: 2018  |  Volume : 62  |  Issue : 1  |  Page : 86-

Sustained intraoperative bradycardia revealing Sengers syndrome


Ankur Khandelwal, Niraj Kumar 
 Department of Neuroanaesthesiology and Critical Care, CN Centre, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Dr. Ankur Khandelwal
Department of Neuroanaesthesiology and Critical Care, CN Centre, All India Institute of Medical Sciences, New Delhi
India




How to cite this article:
Khandelwal A, Kumar N. Sustained intraoperative bradycardia revealing Sengers syndrome.Indian J Anaesth 2018;62:86-86


How to cite this URL:
Khandelwal A, Kumar N. Sustained intraoperative bradycardia revealing Sengers syndrome. Indian J Anaesth [serial online] 2018 [cited 2020 Apr 3 ];62:86-86
Available from: http://www.ijaweb.org/text.asp?2018/62/1/86/223078


Full Text



Sir,

We read with interest the article by Zarrouki et al. revealing the characteristic manifestations of Sengers syndrome in a 6-month-old infant.[1] The authors encountered bradycardia unresponsive to atropine in the infant immediately following induction of anaesthesia. It was associated with decrease in end-tidal carbon dioxide (EtCO2) as low as 8 mmHg. Following resuscitation and completion of surgery, transthoracic echocardiography showed hypertrophied and apical hypokinesia of the left ventricle responsible for the event.

We believe that even though the child had a predisposing cardiac condition, high doses of propofol triggered the event. It is not clear from the text as to why the authors administered propofol when sevoflurane was already used for induction of anaesthesia. The authors administered an initial dose of propofol 3 mg/kg (equal to 18 mg for a 6 kg infant) followed by another 30 mg totalling to 48 mg i.e. 8 mg/kg for a 6 kg infant which is much higher than the commonly used induction dose (2.5–3 mg/kg) in children <2 years of age.

Propofol is a known cardiac depressant with a potential to cause severe bradycardia due to resetting or inhibition of the baroreceptor reflex mechanism.[2] Propofol also attenuates the heart rate response to atropine in a dose-dependent manner.[3] Moreover, younger children have high vagal tone, and another mechanism of bradycardia might also have been the manipulation of the laryngopharynx in a light plane of anaesthesia. Although the authors have not mentioned any readings of blood pressure, we presume that the drop in EtCO2 was most probably due to systemic hypotension caused by high doses of propofol. Nevertheless, the authors managed the case well and have enabled the readers to be aware of the consequences of Sengers syndrome during the perioperative period.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Zarrouki Y, Elouardi Y, Ziadi A, Samkaoui AM. Sustained intraoperative bradycardia revealing sengers syndrome. Indian J Anaesth 2017;61:937-9.
2Ebert TJ, Muzi M, Berens R, Goff D, Kampine JP. Sympathetic responses to induction of anesthesia in humans with propofol or etomidate. Anesthesiology 1992;76:725-33.
3Horiguchi T, Nishikawa T. Heart rate response to intravenous atropine during propofol anesthesia. Anesth Analg 2002;95:389-92.